Alert archive / Utah / Special Weather Statements in 2017
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at May 8, 2017, 3:02 PM MDT for Summit County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2017, 3:02 PM MDT (21:02 UTC)
- Expired
- May 8, 2017, 3:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Salt Lake City, UT
County Summit County, UT
The radar
The Salt Lake City radar (KMTX), 110 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059 WWUS85 KSLC 082102 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 302 PM MDT MON MAY 8 2017 UTZ007-009-WYZ021-082130- Wasatch Mountains I-80 North UT-Western Uinta Mountains UT- Southwest Wyoming WY- 302 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...EAST CENTRAL MORGAN...NORTHWESTERN SUMMIT AND WEST CENTRAL UINTA COUNTIES UNTIL 330 PM MDT... At 301 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm 11 miles northeast of Coalville...moving north at 20 mph. This storm will likely cross I-80 near Castle Rock Penny size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Evanston, Wahsatch and Castle Rock. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4092 11116 4097 11136 4132 11122 4125 11089 TIME...MOT...LOC 2101Z 201DEG 18KT 4101 11122 $$ NC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 8, 11:19 AM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 8, 11:19 AM MDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1119 AM MDT Mon May 8 2017 .SYNOPSIS...The low pressure system currently over Baja California will continue to bring unsettle weather to Utah through midweek. High pressure aloft will develop across the region late in the week. && .DISCUSSION... Water vapor loop shows a closed low over Baja California with a deformation zone over northern Nevada and southern Idaho. AMDAR 400mb-200mb wind observations reveal a 100kt- 125kt anticyclonic jet from the Gulf of Alaska to over California. GOES/HRRR/12Z KSLC RAOB indicate precipitable water values range from 0.15"-0.25" mountains to 0.50"-0.75" most valleys. Shortwave which prompted early morning convection continues to propagate into the aforementioned deformation zone to our northwest. SREF instability parameters suggest 500-1000J/kg CAPE today while shear parameter suggests 30-40kts across our eastern zones. While less DCAPE than prior days, strongest storms will be capable of producing strong-severe dry microburts, especially where DCAPE is higher across the eastern zones. Forcing today should focus from southeast Utah (diffluence aloft) into northwest Utah where it may expand in coverage tonight as it reaches the deformation zone. Storm motion should again be SE to NW. Extended PoPs all the way south to Lake Powell. We are in a Marginal Risk for severe weather from SPC. Perhaps this risk extends further south into southeast zones as well. Little change to the remainder of the forecast. && .PREVIOUS DISCUSSION... The upper low is currently centered just off the northern Baja California coast, and models indicate that it will gradually shift southeast today. A shortwave disturbance ejecting out of the low is currently moving north across central Utah, and is being accompanied by showers and thunderstorms. Thunderstorms intensified quickly overnight as they moved into the west deserts and central Wasatch Front, where low-level convergence and higher CAPE values exist. Expect the bulk of the morning activity to continue across northern Utah as the disturbance continues to lift farther north. Southern Utah is currently seeing some subsidence behind the wave, with a dry slot visible in satellite imagery. Afternoon convection will develop over the mountains and adjacent valleys as instability increases for the afternoon. Additional showers are also expected across portions of northwest Utah near the deformation axis. Models are not hinting at any obvious shortwaves for tonight, so nocturnal shower activity is expected to be less prevalent tonight compared to the past couple of nights. As the upper low lifts northeast across Arizona tomorrow, expect moisture to increase from the south. Precipitation will increase across southern Utah by tomorrow afternoon, then become more widespread along the deformation axis which is expected to extend from southwest to northeast Utah tomorrow night through Wednesday. The low will finally exit the region Wednesday night and will be followed by a shortwave ridge building in from the west Thursday morning. The axis of the ridge aloft will be moving into western Utah during Thursday afternoon with its anticyclonic curvature limiting any chance for shower or thunderstorm build ups over western portions of the CWA. However, the eastern portion of the CWA will still have a slight chance of convection as low levels will have a fair amount of moisture and the 700-500 temp difference is expected to be between 18 and 20 degree C. Most of this activity should be tied to the terrain. This ridge will have little residence time over the CWA as the next trough digs into southwest Oregon/northern California by 12Z Friday. Both the EC and GFS show that this trough will have multiple short waves rotating through the base and lifting northeast into the Northern Rockies. Because of these multiple features timing is next to impossible and the difference between models is significant enough to result in low confidence in the sensible weather for the CWA. Have chosen a blend of the EC and GFS for the extended period beyond Friday. Temperatures are expected to remain above normal through this period save the extreme northwest corner of Utah where a few cold fronts are expected to move into and stall. Due to the multiple jet segments clipping or moving over the CWA have kept at least some shower or thunderstorm across mainly northern Utah. && .AVIATION... There is a 40 percent chance of showers or thunderstorms impacting the SLC terminal between 21Z and 03Z, with gusty erratic winds as the most likely impact. However, some of the more intense storms could also result in ceilings below 7000 feet or even brief MVFR conditions. Northerly winds should generally prevail, but periods of southerly winds are possible if/when storms are located south of the terminal. && .FIRE WEATHER... With mixing and transport winds decreasing, clearing Monday and Tuesday may be restricted to the fair to good categories across portions of Utah. Closed low over Baja is sending moisture into Utah, supplying daily rounds of isolated to scattered showers and thunderstorms through mid week. Todays activity looks to focus from southeast Utah through the Wasatch Front and into the west desert late. The strongest storms will be capable of producing strong gusty/erratic dry microbursts, small hail and lightning. Cool and moist into midweek, before warming and drying takes place later in the week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Rogowski/Dewey/Cheng/Struthwolf AVIATION...Carr FIRE WEATHER...Rogowski For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 8, 2:52 PM MDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 252 PM MDT Mon May 8 2017 UTZ001>016-019>021-517-518-WYZ021-091300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 252 PM MDT Mon May 8 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...This Afternoon and Tonight With the recent warm temperatures, water levels in streams and rivers will remain high due to snowmelt. Waters will be cold and swift. Keep children and pets away from this hazard. The South Fork of the Ogden River from Causey Reservoir to Pineview Reservoir has already risen above flood stage. Thunderstorms will remain possible today, mainly across northern and central Utah. The stronger storms and may be accompanied by gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Waters in streams and rivers will be cold and swift through the week. Keep children and pets away from this hazard. The Ogden River from Causey Reservoir to Pineview Reservoir is expected to remain above flood stage through the week. Showers and thunderstorms will continue each day through Thursday mainly across central and southern Utah. Rainfall may be locally heavy across southern Utah. Above 10kft across central and southern Utah accumulating snowfall on the order of 4"-8" is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Rogowski/Graham For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, May 8, 3:02 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 302 PM MDT MON MAY 8 2017 UTZ007-009-WYZ021-082130- Wasatch Mountains I-80 North UT-Western Uinta Mountains UT- Southwest Wyoming WY- 302 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...EAST CENTRAL MORGAN...NORTHWESTERN SUMMIT AND WEST CENTRAL UINTA COUNTIES UNTIL 330 PM MDT... At 301 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm 11 miles northeast of Coalville...moving north at 20 mph. This storm will likely cross I-80 near Castle Rock Penny size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Evanston, Wahsatch and Castle Rock. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4092 11116 4097 11136 4132 11122 4125 11089 TIME...MOT...LOC 2101Z 201DEG 18KT 4101 11122 NC
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:12 PM MDT | Special Weather Statement | SLC | Morgan | 48 min |
| May 8, 3:26 PM MDT | Special Weather Statement | SLC | Rich | 34 min |
| May 8, 3:27 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan | 33 min |
| May 8, 3:55 PM MDT | Special Weather Statement | SLC | Rich | 35 min |
| May 8, 4:09 PM MDT | Severe Thunderstorm Warning | SLC | Rich | 21 min |
| May 8, 5:31 PM MDT | Special Weather Statement | SLC | Salt Lake | 29 min |
| May 8, 5:37 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 23 min |
| May 8, 3:59 PM MDT | Special Weather Statement | SLC | Uinta | 31 min |
Nearby
Special Weather Statements in Utah, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.